Utah, 2008Damaging Winds in Utah, July 19 to 20, 2008
July 19 to 20, 2008 · NWS SLC · 4 events in 4 counties and zones
A few thunderstorms with severe gusty winds were observed on July 19th and 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms with severe gusty winds were observed on July 19th and 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 19, 2:41 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 19, 2:41 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SAT JUL 19 2008
.SYNOPSIS...HIGH PRESSURE CENTERED NEAR THE UTAH ARIZONA BORDER
MOVE EAST TONIGHT. THIS WILL ALLOW MOISTURE TO SPREAD NORTH
ACROSS THE AREA SUNDAY...AND REMAIN IN PLACE THROUGH EARLY NEXT
WEEK.
&&
.DISCUSSION...MID LEVEL RIDGE CONSOLIDATING OVER THE FOUR CORNERS
REGION THIS AFTERNOON...WHICH IS ALLOWING MOISTURE IN PLACE ACROSS
AZ TO GRADUALLY SPREAD NORTHWARD INTO THE FORECAST AREA. HIGH
BASED CONVECTION HAS DEVELOPED ACROSS HIGHER TERRAIN OF SOUTHERN
UTAH...AND WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS BEFORE
DIMINISHING. DEEPER MOISTURE TO SPREAD ACROSS MUCH OF THE AREA ON
SUNDAY...WHICH SHOULD ALLOW FOR AN ACTIVE CONVECTIVE DAY ACROSS
MUCH OF THE AREA...WITH FLASH FLOODING A POSSIBILITY ACROSS
SOUTHERN UT.
MOISTURE TO RESIDE ACROSS THE FORECAST AREA THROUGH AT LEAST
MONDAY...AND LIKELY INTO TUESDAY AS WELL. THIS WILL CONTINUE TO
BRING A THREAT FOR PREDOMINANTLY AFTERNOON AND EVENING HOURS AND
THUNDERSTORMS. GFS LIFTS A WAVE THROUGH THE NORTHERN ROCKIES BY
MIDWEEK...WHICH MAY ALLOW FOR A DRYING TREND FOR THE LATTER HALF
OF THE WEEK.
&&
.AVIATION...VFR CONDITIONS TO PREVAIL AT KSLC THROUGH THE
PERIOD...WITH NORTHWEST WINDS SWITCHING BACK TO THE SOUTH AROUND
04Z.
&&
.FIRE WEATHER...DRY AIRMASS WILL REMAIN OVER THE FIRE DISTRICT
THROUGH THE REST OF TODAY AND TONIGHT. CONVECTION WILL BE LIMITED
WITH ONLY ISOLATED THUNDERSTORMS OVER SOUTHERN UTAH. MOISTURE WILL
THEN SPREAD INTO THE AREA AGAIN BEGINNING SUNDAY. THUNDERSTORM
COVERAGE WILL INCREASE AND IS EXPECTED TO SPREAD NORTHWARD ACROSS
MOST OF THE DISTRICT BY THE EARLY PART OF THE WEEK. WET
THUNDERSTORMS CAN BE EXPECTED ACROSS MOST OF SOUTHERN UTAH DURING
THIS TIME. HOWEVER...THUNDERSTORMS COULD INITIALLY BE DRY OVER
NORTHERN UTAH ON SUNDAY BECOMING WET BY MONDAY AND TUESDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
SEAMAN/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 5:29 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MDT SAT JUL 19 2008
UTZ010-012>016-019>021-517-518-201230-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
629 AM MDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.
.DAY ONE...TODAY AND TONIGHT
DRIER AIR WILL GRADUALLY GET DISPLACED LATE TODAY AS MID LEVEL
MOISTURE BEGINS TO MOVE NORTH BRINGING A THREAT FOR ISOLATED
THUNDERSTORMS TO THE CENTRAL AND SOUTHERN MOUNTAINS THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DEEPER MOISTURE WILL SURGE NORTHWARD SUNDAY BRINGING WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA FROM SUNDAY
THROUGH TUESDAY. THE THREAT FOR HEAVY RAIN MAY
ACCOMPANY THESE STORMS AS WELL. SOME SUBTLE DRYING MAY OCCUR
BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
UTZ001>009-011-WYZ021-201230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-SOUTHWEST WYOMING-
629 AM MDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
DRIER AIR WILL REMAIN OVER NORTHERN UTAH TODAY AND TONIGHT
BRINGING MOSTLY CLEAR SKIES. HOWEVER...THERE IS THE THREAT FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE UINTA
MOUNTAINS AND TAVAPUTS PLATEAU.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH LEVEL MOISTURE WILL SPREAD INTO NORTHERN UTAH AND SOUTHWEST
WYOMING LATE SUNDAY OR EVENING PRODUCING MAINLY ISOLATED HIGH BASED
THUNDERSTORMS. HOWEVER DEEPER MOISTURE IS EXPECTED TO RETURN TO
THE AREA EARLY NEXT WEEK BRINGING AN INCREASED THREAT FOR
AFTERNOON AND EVENING THUNDERSTORMS. THE THREAT FOR HEAVY RAIN MAY
ACCOMPANY THESE STORMS AS WELL.
.SPOTTER INFORMATION STATEMENT...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Beaver
- When
- July 19, 4:07 PM MST
- Where
- Beaver County, 0.88 mi SE of Milford
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.390, -113.010
The Milford ASOS recorded a maximum wind gust of 59 mph due to a nearby thunderstorm.
Thunderstorm Wind, Millard
- When
- July 19, 5:45 PM MST
- Where
- Millard County, 0.69 mi N of Hinckley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.330, -112.670
The media relayed a report of a sensor measuring a maximum wind gust of 65 mph due to a thunderstorm passing over the town of Hinckley.
Thunderstorm Wind, Duchesne
- When
- July 19, 10:10 PM MST to 10:20 PM MST
- Where
- Duchesne County, 5.04 mi SW of Myton to 7.86 mi ENE of (U67)roosevelt Muni
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- COOP Observer
- Coordinates
- 40.142, -110.127
A microburst caused damage in several towns in Duchesne County. The damage included 8 downed power poles, mostly by trees falling on the lines, a shed that blew over in Myton, a few homes and businesses that lost roofing material, 10 trees on the south side of Highway 40 that blew down and closed the highway for a couple hours, and a couple of fences that were knocked down.
Thunderstorm Wind, Tooele
- When
- July 20, 6:35 AM MST
- Where
- Tooele County, 7.97 mi SE of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -112.810
The Durand Road sensor in the Dugway mesonet recorded a maximum wind gust of 61 mph from a passing thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 19, 20081 death · 2 events
- Tornadoes and Hail in Iowa, July 19 to 20, 2008$716,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008$1.9 million · 53 kt wind · 14 events
- Tornado and Hail in North Dakota, July 19, 2008$1.1 million · EF0 · 20 events
- Tornado and Hail in Minnesota, July 19, 2008$300,000 · EF0 · 10 events
- Tornado in Wisconsin, July 19, 2008$75,000 · EF1 · 1 event
- Damaging Winds in Iowa, July 19, 2008$95,000 · 61 kt wind · 11 events
- Damaging Wind in Missouri, July 19, 2008$80,000 · 61 kt wind · 1 event
- Damaging Wind in New York, July 19, 2008$35,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Montana, July 19, 2008$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Connecticut, July 19, 2008$17,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Maine, July 19, 20081.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127343, 127345, 128147, 127354.